MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C0720
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/12/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 24.0 cm from the proximal end.The stretch resistant wire (sr wire) was fractured and the embolization coil was detached from its pusher assembly.The proximal end of the embolization coil was stuck inside the friction lock on the proximal end of the introducer sheath.Conclusions: evaluation of the returned device revealed that the embolization coil had offset coil winds.If the device is forcefully advanced against resistance, damage such as this may occur.The root cause of the resistance could not be determined.Further evaluation of the returned device revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.This damage likely occurred after the procedure.Evaluation of the returned device revealed that the device was kinked.If the device is forcefully advanced against resistance, damage such as this may occur.The root cause of resistance could not be determined.Further evaluation of the returned device revealed that the sr wire was fractured and the embolization coil was detached from its pusher assembly.If the proximal end of the embolization coil is forcefully retracted against resistance through the introducer sheath friction lock, damage such as this may occur.The introducer sheath¿s friction lock id is smaller than the rest of the sheath.The id of the friction lock is slightly larger than the proximal end of the embolization coil.However, if the coil is retracted through the friction lock, resistance may be encountered, and will likely result in a sr wire fracture.Evaluation of the returned handle revealed that the handle was functional.The handle was functionally tested on the handle fixture for pull force and was within specification.The lantern referred to in the complaint was returned to penumbra for evaluation.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-00744.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal iliac artery using penumbra coils 400 (pc400¿s).It was noted that the patient¿s anatomy was tortuous.During the procedure, while attempting to advance a pc400 through a lantern delivery microcatheter (lantern), the physician experienced resistance approximately 10 centimeters from the distal tip of the lantern and the pc400 would not advance; therefore, it was removed.The physician then attempted to advance a new pc400 through lantern; however, resistance was encountered at the same position and pc400 would not advance further.Therefore, the pc400 was removed and the procedure was completed using other coils and the same lantern.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7412348
Report Number3005168196-2018-00745
Device Sequence Number16459835
Product Code HCG
UDI-Device Identifier00814548010540
UDI-Public00814548010540
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 03/14/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/18/2024
Device Catalogue Number4002C0720
Device Lot NumberF70728
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/30/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/14/2018
Initial Report FDA Received Date04/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1